Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Should I be concerned if I drank grapefruit juice and took Simvastatin together?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 40 Questions
Question
I drank a glass of grapefruit juice one time while taking a simvastatin - I did not realize you cannot do this- should I be concerned and contact my doctor? I am suppose to take the Simvastatin daily- how long should I wait before I take another pill?
Posted Thu, 26 Apr 2012 in Medicines and Side Effects
 
 
Answered by Dr. Jyoti Patil 8 hours later
Hello.

Thanks for posting your query.

Grapefruit juice has drug interaction with some group of drugs like statins, antiarrythmic drugs, calcium channel blocker, immunosuppressants, etc.

Grapefruit juice blocks the special enzymes in the wall of small intestine. When the action of this enzyme is blocked, more of the drugs get into the body and the blood levels of these medications increase. This can lead to toxic side effects from the medications. However, many of these interactions have not been proven clinically significant, or inconsistent data exist.

The potential for a grapefruit-drug interaction persists for up 24 to 72 hours according to one study.

As statin (Simvastatin) is one among the drugs to interact with grapefruit juice, its increased plasma concentration may cause headaches, gastrointestinal complaints, hepatic inflammation, and myopathies (e.g., rhabdomyolysis).

I would suggest you to to stop Simvastatin for next 72 hours or you can get alternative drugs prescribed for Simvastatin which has no interaction with grapefruit juice like Fluvastatin, Pravastatin, Rosuvastatin after consulting your doctor.

If you observe any adverse effects which I have mentioned above, you can consult your treating doctor immediately.

Hope, this helps to answer your query. Please accept my answer in case you do not have follow up queries.

Regards.

Above answer was peer-reviewed by
 
Follow-up: Should I be concerned if I drank grapefruit juice and took Simvastatin together? 1 hour later
thanks for your answer- I am not having any side effects. By drinking the grapefruit this one time- would that effect my liver and should I have a blood test done or would the one time not cause that kind of harm?
 
 
Answered by Dr. Jyoti Patil 32 minutes later
Hello.

Thanks for writing back.

It is good to hear that you have no complaints/ side effects.

As I said in my previous answer, many of these interactions have not been proven clinically significant, moreover, your history of one time consumption will not have much harm.

For the liver to get affected, it has to be long term drug interaction making the sustained increased level of drug in the blood, which is not there in your case. So, I do not feel any necessity of doing a liver function test at this point of time.

To be on the safer side, avoid taking drug for next 2 days or consider taking alternate drug as advised in previous post after consultation with your doctor.

Hope, I have answered your query to your satisfaction. Please accept my answer in case you do not have follow up queries.

Wish you good health.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor